On the regularity of solutions of optimal transportation problems
- Grégoire Loeper
- … show all 1 hide
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
We give a necessary and sufficient condition on the cost function so that the map solution of Monge’s optimal transportation problem is continuous for arbitrary smooth positive data. This condition was first introduced by Ma, Trudinger and Wang ,  for a priori estimates of the corresponding Monge–Ampère equation. It is expressed by a socalled cost-sectional curvature being non-negative. We show that when the cost function is the squared distance of a Riemannian manifold, the cost-sectional curvature yields the sectional curvature. As a consequence, if the manifold does not have non-negative sectional curvature everywhere, the optimal transport map cannot be continuous for arbitrary smooth positive data. The non-negativity of the cost-sectional curvature is shown to be equivalent to the connectedness of the contact set between any cost-convex function (the proper generalization of a convex function) and any of its supporting functions. When the cost-sectional curvature is uniformly positive, we obtain that optimal maps are continuous or Hölder continuous under quite weak assumptions on the data, compared to what is needed in the Euclidean case. This case includes the quadratic cost on the round sphere.
- Brenier, Y., Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math., 44 (1991), 375–417. CrossRef
- Cabré, X., Nondivergent elliptic equations on manifolds with nonnegative curvature. Comm. Pure Appl. Math., 50 (1997), 623–665. CrossRef
- Caffarelli, L. A., Interior W 2,p estimates for solutions of the Monge–Ampère equation. Ann. of Math., 131 (1990), 135–150. CrossRef
- — A localization property of viscosity solutions to the Monge–Ampère equation and their strict convexity. Ann. of Math., 131 (1990), 129–134. CrossRef
- — Some regularity properties of solutions of Monge Ampère equation. Comm. Pure Appl. Math., 44 (1991), 965–969. CrossRef
- — Boundary regularity of maps with convex potentials. Comm. Pure Appl. Math., 45 (1992), 1141–1151. CrossRef
- — The regularity of mappings with a convex potential. J. Amer. Math. Soc., 5 (1992), 99–104. CrossRef
- — Allocation maps with general cost functions, in Partial Differential Equations and Applications, Lecture Notes in Pure and Appl. Math., 177, pp. 29–35. Dekker, New York, 1996.
- — Boundary regularity of maps with convex potentials. II. Ann. of Math., 144 (1996), 453–496. CrossRef
- Caffarelli, L. A. & Cabré, X., Fully Nonlinear Elliptic Equations. American Mathematical Society Colloquium Publications, 43. Amer. Math. Soc., Providence, RI, 1995.
- Caffarelli, L.A., Gutiérrez, C.E. & Huang, Q., On the regularity of reflector antennas. Ann. of Math., 167 (2008), 299–323. CrossRef
- Cordero-Erausquin, D., McCann, R. J. & Schmuckenschläger, M., A Riemannian interpolation inequality à la Borell, Brascamp and Lieb. Invent. Math., 146 (2001), 219–257. CrossRef
- Delanoë, P., Classical solvability in dimension two of the second boundary-value problem associated with the Monge–Ampère operator. Ann. Inst. H. Poincaré Anal. Non Linéaire, 8 (1991), 443–457.
- — Gradient rearrangement for diffeomorphisms of a compact manifold. Differential Geom. Appl., 20 (2004), 145–165. CrossRef
- Delanoë, P. & Loeper, G., Gradient estimates for potentials of invertible gradientmappings on the sphere. Calc. Var. Partial Differential Equations, 26 (2006), 297–311. CrossRef
- Gangbo, W. & McCann, R. J., The geometry of optimal transportation. Acta Math., 177 (1996), 113–161. CrossRef
- — Shape recognition via Wasserstein distance. Quart. Appl. Math., 58 (2000), 705–737.
- Gilbarg, D. & Trudinger, N. S., Elliptic Partial Differential Equations of Second Order. Grundlehren der Mathematischen Wissenschaften, 224. Springer, Berlin–Heidelberg, 1983.
- Guan, P. & Wang, X.-J., On a Monge–Ampère equation arising in geometric optics. J. Differential Geom., 48 (1998), 205–223.
- Kim, Y.-H. & McCann, R. J., Continuity, curvature, and the general covariance of optimal transportation. To appear in J. Eur. Math. Soc.
- Knott, M. & Smith, C. S., On the optimal mapping of distributions. J. Optim. Theory Appl., 43 (1984), 39–49. CrossRef
- Loeper, G., On the regularity of solutions of optimal transportation problems: the sphere and the reflector antenna. To appear in Arch. Ration. Mech. Anal.
- Lott, J. & Villani, C., Ricci curvature for metric-measure spaces via optimal transport. Ann. of Math., 169 (2009), 903–991. CrossRef
- Ma, X.-N., Trudinger, N. S. & Wang, X.-J., Regularity of potential functions of the optimal transportation problem. Arch. Ration. Mech. Anal., 177 (2005), 151–183. CrossRef
- McCann, R. J., Polar factorization of maps on Riemannian manifolds. Geom. Funct. Anal., 11 (2001), 589–608. CrossRef
- Otto, F. & Villani, C., Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal., 173 (2000), 361–400. CrossRef
- Sturm, K.-T., On the geometry of metric measure spaces. I, II. Acta Math., 196 (2006), 65–131, 133–177. CrossRef
- Trudinger, N. S., Recent developments in elliptic partial differential equations of Monge–Ampère type, in International Congress of Mathematicians. Vol. III, pp. 291–301. Eur. Math. Soc., Zürich, 2006.
- Trudinger, N. S. & Wang, X.-J., On strict convexity and continuous differentiability of potential functions in optimal transportation. Arch. Ration. Mech. Anal., 192 (2009), 403–418. CrossRef
- — On the second boundary value problem for Monge–Ampère type equations and optimal transportation. Ann. Scuola Norm. Sup. Pisa Cl. Sci., 8 (2009), 143–174.
- Urbas, J., On the second boundary value problem for equations of Monge–Ampère type. J. Reine Angew. Math., 487 (1997), 115–124.
- — Mass transfer problems. Lecture Notes, University of Bonn, 1998.
- Villani, C., Topics in Optimal Transportation. Graduate Studies in Mathematics, 58. Amer. Math. Soc., Providence, RI, 2003.
- — Optimal Transport. Old and New. Grundlehren der Mathematischen Wissenschaften, 338. Springer, Berlin–Heidelberg, 2009.
- Wang, X.-J., Some counterexamples to the regularity of Monge–Ampère equations. Proc. Amer. Math. Soc., 123 (1995), 841–845. CrossRef
- — On the design of a reflector antenna. Inverse Problems, 12 (1996), 351–375. CrossRef
- — On the design of a reflector antenna. II. Calc. Var. Partial Differential Equations, 20 (2004), 329–341. CrossRef
- On the regularity of solutions of optimal transportation problems
Volume 202, Issue 2 , pp 241-283
- Cover Date
- Print ISSN
- Online ISSN
- Springer Netherlands
- Additional Links
- Grégoire Loeper (1)
- Author Affiliations
- 1. Institut Camille Jordan, Université Claude Bernard Lyon 1, 43 boulevard du 11 novembre 1918, FR-69622, Villeurbanne cedex, France